Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 18, 2023, 3:50 PM CDT for Borden County, Howard County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 3:50 PM CDT (20:50 UTC)
- Expired
- May 18, 2023, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Howard County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
649
WGUS54 KMAF 182050
FFWMAF
TXC033-227-415-190000-
/O.NEW.KMAF.FF.W.0007.230518T2050Z-230519T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
350 PM CDT Thu May 18 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southeastern Borden County in western Texas...
Northeastern Howard County in western Texas...
Southwestern Scurry County in western Texas...
* Until 700 PM CDT.
* At 350 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
J B Thomas Reservoir and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3252 10138 3252 10137 3279 10121 3262 10101
3253 10115 3253 10118 3251 10118 3246 10127
FLASH FLOOD...RADAR INDICATED
$$
DM1 follow-up statement
243
WGUS74 KMAF 182319
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
619 PM CDT Thu May 18 2023
TXC033-227-415-190000-
/O.CON.KMAF.FF.W.0007.000000T0000Z-230519T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Howard TX-Scurry TX-
619 PM CDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR SOUTHEASTERN BORDEN, NORTHEASTERN HOWARD AND SOUTHWESTERN SCURRY
COUNTIES...
At 619 PM CDT, Rainfall estimates show between 2 and 3 inches has
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Rainfall has largely ended, though some low water
crossings may continue to see minor flooding over the next hour as
the rain drains out.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
J B Thomas Reservoir and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3252 10138 3252 10137 3279 10121 3262 10101
3253 10115 3253 10118 3251 10118 3246 10127
FLASH FLOOD...RADAR INDICATED
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:43 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 18, 2:43 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 243 PM CDT Thu May 18 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday night) Issued at 242 PM CDT Thu May 18 2023 WV imagery shows the upper trough just of the Baja coast, promoting weak ridging over Texas and southwest flow aloft over West Texas and Southeast New Mexico. At the surface, a weak dryline runs from near KCNM-KINK-K6R6. While mesoanalysis shows the area capped at 16Z, this should erode in the next couple of hours, w/convection developing over the higher terrain, then developing east w/the dryline. Main concerns this afternoon/evening will be large hail, as KMAF 12Z RAOB came in w/mid-level lapse rates of 7.8C/km. In addition, CAMs develop deep-layer shear along the dryline sufficient for a supercell of two, and hinting at the Ft. Stockton supercell to develop. A modest 25+kt LLJ is forecast to develop over the eastern CWA after sundown, sustaining convection into the evening hours. Overnight lows will be similar to this morning's. Friday gets a little more interesting as a cold front approaches the area. Latest NAM brings fropa to KHOB around 22Z, but the overall timing suggests it may slow during the day until after peak heating. Thicknesses are set to increase a little south of the front, w/compressional warming to aid in yielding afternoon temperatures right around normal. Convection will arrive on the front, spreading/increasing SSW into the CWA into Friday night. Deep-layer shear accompanies the front, promoting supercells/damaging winds. Steep mid-level lapse rates will support an initial large hail threat, as well. Temperatures Friday night will cool a little over tonight's, but still come in slightly above normal. && .LONG TERM... (Saturday through Wednesday) Issued at 242 PM CDT Thu May 18 2023 Post frontal environment on Saturday will trend "cool" across the entire region with widespread 70s for highs under cloudy skies and light precipitation Saturday morning. Focused ascent along the front draped to the southwest will help initiate a round of showers and storms across SW TX up into the southern Permian Basin, as well as SE NM. Precipitation totals are fairly tame, but any rain is welcomed in these parts, so we will take it. No severe weather expected on Saturday thanks to lack of prominent instability. The rest of the extended will be a crescendo of temperatures as quasi-zonal flow aloft slowly transitions to weak mid-level ridging after Monday next week with rising heights and prevailing southerly flow helping warm things up. Sunday will begin the climb in daily high temperatures with upper 70s and 80s expected with more widespread 80s, and eventually 90s forecast for mid to late next week. A series of weak shortwave disturbances will cross overhead as they propagate eastward within the southern stream jet positioned from Baja over into the southern plains. Considering diurnal heating and well aligned moisture field over much of W TX, a general instability axis will be present across the eastern 3/4's of the CWA. Complex meteorological characteristics and associated jargon aside, each afternoon from Monday through the extended will run slight chance to chance showers/storms each afternoon with decaying chances after sunset with the loss of peak heating. This is a textbook late-spring time regime on tap with convection each day and temperatures near to slightly above normal beginning Monday, onward. && .AVIATION... (18Z TAFS) Issued at 1052 AM CDT Thu May 18 2023 VFR conditions will prevail next 24 hours except in areas of direct convection. Return flow will persist through tonight, then go light/variable as a weak front moves into the area. Forecast soundings develop a widespread cu field by issuance time, and by late morning Friday, w/bases ~ 4.5-6 kft AGL. Fort Stockton supercell looks favorable this afternoon, and we've mention convection in the TAF at KFST. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 93 60 74 / 40 20 20 20 Carlsbad 60 88 60 73 / 20 20 40 30 Dryden 65 95 67 76 / 20 10 20 40 Fort Stockton 64 93 62 73 / 30 10 30 50 Guadalupe Pass 60 82 57 67 / 20 20 30 40 Hobbs 58 87 57 72 / 20 30 30 20 Marfa 52 86 55 74 / 30 10 20 50 Midland Intl Airport 63 93 60 72 / 20 20 30 30 Odessa 64 93 61 73 / 20 20 30 30 Wink 61 93 61 75 / 20 10 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....87 AVIATION...44
Hazardous weather outlook, May 18, 2:28 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 228 PM CDT Thu May 18 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 228 PM CDT Thu May 18 2023 /128 PM MDT Thu May 18 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe storms this afternoon and evening, mainly across the Western Low Rolling Plains, eastern Permian Basin, and Stockton Plateau. Any severe storms that do develop will be accompanied by large hail and damaging winds. Elsewhere, thunderstorms are possible. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe storms Friday afternoon and evening, mainly across the Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 18, 2:10 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT Thu May 18 2023
TXZ046-047-051-052-182000-
Martin TX-Dawson TX-Howard TX-Borden TX-
210 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 15 miles south of Ackerly, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ackerly, Knott and Vealmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 10173 3226 10188 3261 10173 3248 10142
TIME...MOT...LOC 1910Z 207DEG 15KT 3230 10177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
87Special weather statement, May 18, 3:05 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT Thu May 18 2023
TXZ047-052-053-182045-
Mitchell TX-Howard TX-Borden TX-
305 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of west central
Mitchell, south central Borden and central Howard Counties through
345 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther, Big Spring Country Club,
Vincent and Big Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 174 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3219 10151 3241 10164 3264 10131 3224 10109
TIME...MOT...LOC 2005Z 245DEG 13KT 3227 10147
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Local storm report, May 18, 3:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FLASH FLOOD BIG SPRING 32.25N 101.48W
05/18/2023 HOWARD TX PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&Local storm report, May 18, 3:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL BIG SPRING 32.25N 101.48W
05/18/2023 E1.50 INCH HOWARD TX PUBLIC
RECEIVED SOCIAL MEDIA PHOTO SHOWING
APPROXIMATELY PING PONG BALL SIZE HAIL IN
BIG SPRING. TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:10 PM CDT | Special Weather Statement | MAF | Howard | 50 min |
| May 18, 3:05 PM CDT | Special Weather Statement | MAF | Howard | 40 min |
| May 18, 3:13 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| May 18, 3:14 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 46 min |
| May 18, 3:26 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| May 18, 3:52 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 35 min |
| May 18, 3:57 PM CDT | Special Weather Statement | MAF | Howard | 48 min |
| May 18, 4:29 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| May 18, 4:48 PM CDT | Special Weather Statement | MAF | Mitchell | 57 min |
| May 18, 4:58 PM CDT | Areal Flood Advisory | MAF | Howard, Mitchell, Scurry | 3 hr |
| May 18, 5:52 PM CDT | Special Weather Statement | MAF | Scurry | 38 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.